An interesting case of poisoning by a refined Digitalis derivative. Digitoxin, was presented to me several weeks ago when I was called to see a man suffering from delusions and hallucinations.
The patient, a 91-year-old male, in good physical condition, exceedingly well-preserved and, up to four weeks prior to my visit, active and alert, had had a transurethral resection six years previously for retention of urine. He visited his urologist for the first time for sounding on return of his retention. Following the sounding his retention disappeared.
On his visit to the urologist, which was six weeks before my first visit, the patient complained of not feeling good. The urologist checked his heart and said it was good. The patient still insisted he “didnt feel good” and asked to visit another doctor, which he did with his daughter-in-law over the protests of his family, whom he believed were neglecting him.
This, of course, was not so. (I interrupt here to explain that always, on questioning him about his health, he would complain that he did not “feel good,” yet, if in conversation he was diverted from talking about his health, he was always in good spirits. He would walk one-half mile to catch a bus down town, walk around town, visit a movie and return, walk back home a half-mile, eat heartily and be in apparently good spirits).
While in the second doctors office he became, according to his daughter-in-law, agitated. On examination he was told his heart was bad and that he needed Digitalis. Digitalis in the form of Digitoxin, o.1 mgm tablets, was ordered. He consumed his Digitoxin as prescribed: 3 tablets daily until 30 were taken, then 1 tablet daily, presumably as a maintenance dose.
Two weeks after the initial visit the patient suddenly presented the following symptoms, as related to me by his son and daughter- in-law:.
Heard noises like a wind blowing in the partitions of the house.
Wind blowing in the room.
Whistles in the head, terrific.
Lit matches looking for bats in the room.
Tried to kill animals against the wall (bats and flies) with his shirt.
Great urge to escape from the house saying, “What are you trying to do, keep me in jail? I want to go out.” On several occasions tried to escape through the cellar door. According to his son, who restrained him, he showed “lots of strength”.
The second physician was called to see him but he refused after hearing the story, saying “What he needs is a psychiatrist.” Instead of calling a psychiatrist, I was called. After obtaining the above story, I suspected Digitalis poisoning, although I knew nothing of symptoms of hallucinations and delusions produced by Digitalis. On further questioning I learned that these symptoms were intensified more in the dark hours from sunset to sunrise.
With this in mind, I reasoned that Digitalis should be stopped and, grasping at a straw, I prescribed Syphilinum 1M, one powder, and S.L., 2 tablets every four hours. This latter I should not have done in order to keep the case “pure.” Anyhow, the deed was done. I also advised the family to wait several days before calling in a specialist, which they did and for which they were amply rewarded. In two days the patient improved. He then received Digitalis 200., one powder. Two weeks after my first visit, he was his old self again to the delight of his family and new doctor.
I called the family today to ask about his condition and they said that he was down town getting a hair-cut on his own. He has been climbing up and down. our Waterbury hills with alacrity for the past 5 days.
The confidence this family bestowed upon me, a homoeopath, was due to several cases of “Muscular Rheumatism,” both in the family and referred by the family, cleared by me with Rhus tox. 30 X trituration, two 1-gr. tablets every four hours. The bases for the prescription were the following generalities:.
Worse, damp weather.
Better from warmth.
Better from motion.
I might add that after arriving home following my first visit, I looked in Sollmans A Manual of Pharmacology, 5th edition, 1939, in vain for mental symptoms following Digitalis administration.
I then went to Herings Guiding Symptoms and looked under Mind and Hearing and Ears with a little more success. There was listed noises in the ears and affection of the mind through Digitalis.
Clark mentioned, “Hallucinations of Vision”.
Allens Encyclopaedia of Pure Materia Medica lists several cases of mental aberration from Digitalis administration abstracted from Old School sources.
A more experienced homoeopath, one less “trigger happy,” can note my shortcoming, especially in the first prescription and the quick follow-up with Digitalis 200. O, that I were not “trigger- happy,” but instead had “Buck Fever”.